Acetaminophen overdose is one of the most common poisonings worldwide. People often think that acetaminophen, a pain-relieving medicine, is extremely safe. However, it may be deadly if taken in large doses.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetominophen. Other medicines that contain acetominophen include:
Note: This list is not all inclusive.
Common dosage forms and strengths:
*mg = milligrams
You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated.
Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.
There is no home treatment. Seek immediate medical help.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The patient may receive:
If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.
However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.
Tylenol overdose; Paracetamol overdose
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
American Association of Poison Control Centers. Practice Guideline: Acetaminophen Poisoning: an Evidence-Based Consensus Guideline for Out-of-Hospital Management. Clinical Toxicology, 2006, Vol. 44; pp. 1–18
Reviewed by: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
Notice: The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2012, A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.